Guest Post by Lynn Warcup Metcalf
I always put numbing cream on my port site about 30 minutes before going up to Oncology because inserting the infusion needle is painful. Today I had a new tube of numbing cream with a “safety” top and couldn’t get it open. I was in the downstairs ladies room and there was no one else around. I can’t come out and get Art because I am somewhat uncovered by then. I tried and tried to open it. Finally gave up and used the tiny amount left in an old tube. It works better if you “blob” it on but I’m not sure what was left qualified as a “blob”. Used it anyway. We haven’t been out shopping so I didn’t have a small tag-a-derm to hold the “blob” in place and used my one large one instead. Things are not starting off well. We head up to Oncology on the fifth floor.
We are ushered in, I am poked, stuck, prodded, and weighed. Hmm, down nine pounds today. I haven’t eaten a lot. Food doesn’t taste good anymore. No problem, I could stand to lose a few more pounds. I head for a chair with the infusion machine on the right since my port is on my right upper chest. The Infusion Center is a large area with half-walls. It’s a beige room…beige walls, beige floors, beige chairs, nothing but beige. There are large windows on one side but we are five floors up and I can’t see much from where I sit, except sky and billboards. At least the sky is sometimes blue. Someone must have thought beige would be calming. Actually it’s a little depressing. I’m pleased to see my nurse has on pretty purple scrubs with flowers in the front. I have worn bright red. A red button front silky shirt and my favorite pair of red earrings. The earrings are like bell-shaped flowers with little black beads hanging from the center. I think of them as faerie flowers and, in fact, I purchased them from a website dedicated to faeries. They make me smile. I need them today.
By the time my blood tests came back, the numbing cream is wearing off. My nurse peels the tag-a-derm off and pokes the needle in, apologizing for hurting me. She starts the steroid first and then the infusions. It takes about an hour each and I have two after the steroid. As soon as one of the infusions starts I get a headache. It also makes me feel weak and dizzy. Some of it is worse than others. The nurse wears a mask and gloves and occasionally an over-gown while handling the infusions. Once some spilled out onto the floor. A man in a hazmat suit came to clean it up…that’s what is going inside my body. Surely the cancer doesn’t stand a chance, lol.
There are about eight people in my nurse’s two sections and she efficiently moves around taking care of each of us. Art is a trooper. He comes and sits with me. He reads or plays with his tablet or brings me a cookie, water, or a warm blanket. I so appreciate him being there. I could do it without him but I feel so vulnerable alone, it comforts me to have him near. When I’m done, my nurse says, “See you in three weeks.” I smile and we leave, carefully peeling off the little green stickers that we received to show we were “safe” as we came in.
Lynn Warcup Metcalf is a decades-deep connection and dear friend living with cancer. She is a prolific quilter with a gift for descriptive prose. She is an early riser, keeper of valuable ancestral knowledge, and gives appreciation to the details of life. I requested permission to share this post. It gives me rare understanding about the vulnerable, moment-to-moment experience of her journey.